Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@jakedduck1

Another option and the best one is to use a Compounding Pharmacy.
Jake

Jump to this post

That is not covered by my insurance.

REPLY

Hello Bright Wings here.
My 2 cents is I was on Effexor for around 33 years.
It was the last of 16 drugs I weaned myself off of.
I did not research.
I just went cold turkey.
I suffered a stroke , the drag your foot to the door, left arm tightly against chest with fist clenched, drooling kind of stroke.
Cause? Nightmares caused by withdrawal from Effexor.
No one would be able to tell I had the stroke cuz i am a do what ever it takes kind of girl.
Listen to these kind folks. I have been here 11/2 years.
They know what they are talking about.

REPLY
@brightwings

Hello Bright Wings here.
My 2 cents is I was on Effexor for around 33 years.
It was the last of 16 drugs I weaned myself off of.
I did not research.
I just went cold turkey.
I suffered a stroke , the drag your foot to the door, left arm tightly against chest with fist clenched, drooling kind of stroke.
Cause? Nightmares caused by withdrawal from Effexor.
No one would be able to tell I had the stroke cuz i am a do what ever it takes kind of girl.
Listen to these kind folks. I have been here 11/2 years.
They know what they are talking about.

Jump to this post

Thank you!

REPLY
@ercoled57

I am just starting my day 2 of tapering down from 150 mg to 112.5 Effexor ER. I already have symptoms of sleepiness, problems with focus, and a tiny bit of anxiety. Any suggestions? I have an appointment to see a counselor this Friday and have started mindfulness meditation. Will go for a short walk on my morning break. I've been on this drug for well over 10 years. Was successful about 5 years ago to taper off from 300 mg to 0 then the side effects were so bad started back on 150 mg. Tried tapering off again a little over a year ago with no success. I'm trying a 3rd time and really want to do it! 3rd time's a charm?

Jump to this post

Taper slower. Don’t be a hero 🙂 if you want to stay at 112.5, stay for at least a month. This is some serious stuff and the withdrawal can be horrific.

REPLY
@ercoled57

That's the smallest increment that can be done with Effexor XR.

Jump to this post

What some folks do (me included) is to open up the capsules and take out five or so little beads for a month. Then 10, etc etc. when you get to about half the beads go ahead and get a smaller RX. Then open those caps up. Took me 18 months to ween off 37.5. Remember, as the dosage gets smaller, take out fewer beads at a clip. (Because percentage-wise, it’s a lot more at the smaller doses). But know this, you will be ok. I am weened off completely.

That being said, however, I am back on an anti anxiety and anti depression med. wish I didn’t need to, but c’est la vie.

REPLY
@secretwhitepop

Taper slower. Don’t be a hero 🙂 if you want to stay at 112.5, stay for at least a month. This is some serious stuff and the withdrawal can be horrific.

Jump to this post

I will definitely do that!

REPLY

Don’t rush this. Taper slowly.

If you’ve been reading you will know this isn’t easy. I wish you well. If you haven’t been reading, this is your recovery. Do it.

On a personal note, I am doing fantastic. Beyond my wildest dreams fantastic.

There are dips in every road but I’m handling things well.
I am joining more and more circles and sharing my light everywhere I go.
Smiling at you, Bright Wings

REPLY
@secretwhitepop

What some folks do (me included) is to open up the capsules and take out five or so little beads for a month. Then 10, etc etc. when you get to about half the beads go ahead and get a smaller RX. Then open those caps up. Took me 18 months to ween off 37.5. Remember, as the dosage gets smaller, take out fewer beads at a clip. (Because percentage-wise, it’s a lot more at the smaller doses). But know this, you will be ok. I am weened off completely.

That being said, however, I am back on an anti anxiety and anti depression med. wish I didn’t need to, but c’est la vie.

Jump to this post

Thank you and best wishes on your journey.

REPLY
@ercoled57

It is also all dependent on what my doctor will prescribe and what my insurance will cover. At first the insurance wouldn't cover the smaller tablets so I could taper down because I had been taking the 150 mg for so long. It took a special note from the doctor for them to approve it.

Jump to this post

Just curious, are you weening off for a particular reason? Only reason I ask is because it IS rough and I thought I could handle it because lots of things in my life have changed for the better and I thought I could handle it. And I did for about 6 months… but I guess I’m one of those folks who truly need meds to feel “like myself”. (And I’ll eventually come to terms with that – i’m Old school!)

REPLY
@brightwings

Don’t rush this. Taper slowly.

If you’ve been reading you will know this isn’t easy. I wish you well. If you haven’t been reading, this is your recovery. Do it.

On a personal note, I am doing fantastic. Beyond my wildest dreams fantastic.

There are dips in every road but I’m handling things well.
I am joining more and more circles and sharing my light everywhere I go.
Smiling at you, Bright Wings

Jump to this post

I've been reading tons for the past 5+ years on this topic. And I am so glad you are doing well. Blessings to you too!

REPLY
@secretwhitepop

Just curious, are you weening off for a particular reason? Only reason I ask is because it IS rough and I thought I could handle it because lots of things in my life have changed for the better and I thought I could handle it. And I did for about 6 months… but I guess I’m one of those folks who truly need meds to feel “like myself”. (And I’ll eventually come to terms with that – i’m Old school!)

Jump to this post

My blood pressure is elevated and has been since I started taking it. In the past the doctor's didn't believe there was a correlation but there is. My new doctor who does understand the correlation between Effexor and blood pressure truly believes that if I go off this medication I can probably go off my blood pressure medication as well. I was put on antidepressants due to post partum depression almost 24 years ago. In the past these medications were over prescribed. Also I have read a lot of studies that state that these medications work best in the short term while people are getting the other help they need (counseling, exercise, etc). Additionally I work in health care and see so many people who are over medicated. I don't want to be one if I can help it.

REPLY
@ercoled57

My blood pressure is elevated and has been since I started taking it. In the past the doctor's didn't believe there was a correlation but there is. My new doctor who does understand the correlation between Effexor and blood pressure truly believes that if I go off this medication I can probably go off my blood pressure medication as well. I was put on antidepressants due to post partum depression almost 24 years ago. In the past these medications were over prescribed. Also I have read a lot of studies that state that these medications work best in the short term while people are getting the other help they need (counseling, exercise, etc). Additionally I work in health care and see so many people who are over medicated. I don't want to be one if I can help it.

Jump to this post

I've stopped taking high blood pressure meds since I stopped the effexor, because my BP issue resolved when off the effexor.

REPLY
@sandij

I've stopped taking high blood pressure meds since I stopped the effexor, because my BP issue resolved when off the effexor.

Jump to this post

OMG! That's wonderful. Thanks for letting me know. I'm keeping my fingers crossed!

REPLY
@ercoled57

My blood pressure is elevated and has been since I started taking it. In the past the doctor's didn't believe there was a correlation but there is. My new doctor who does understand the correlation between Effexor and blood pressure truly believes that if I go off this medication I can probably go off my blood pressure medication as well. I was put on antidepressants due to post partum depression almost 24 years ago. In the past these medications were over prescribed. Also I have read a lot of studies that state that these medications work best in the short term while people are getting the other help they need (counseling, exercise, etc). Additionally I work in health care and see so many people who are over medicated. I don't want to be one if I can help it.

Jump to this post

Wise words.

REPLY
@sandij

I've stopped taking high blood pressure meds since I stopped the effexor, because my BP issue resolved when off the effexor.

Jump to this post

Same here. With drop in bp and weight also.

REPLY
Please login or register to post a reply.